Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 51, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2011, 1:04 PM CDT for Marshall County, Washington County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 1:04 PM CDT (18:04 UTC)
- Expired
- May 11, 2011, 1:31 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 1:11 PM CDT | HAIL 1 | 1 E Bremen, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:16 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
042 WUUS53 KTOP 111804 SVRTOP KSC117-201-111845- /O.NEW.KTOP.SV.W.0051.110511T1804Z-110511T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 104 PM CDT WED MAY 11 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS... * UNTIL 145 PM CDT * AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 3 MILES SOUTH OF BREMEN...OR 7 MILES WEST OF MARYSVILLE...MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BREMEN... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4000 9663 3982 9671 3983 9686 4001 9689 TIME...MOT...LOC 1805Z 185DEG 16KT 3988 9677 WIND...HAIL <50MPH 1.25IN $$ PHILLIPS
2 follow-up statements
877 WWUS53 KTOP 111821 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 121 PM CDT WED MAY 11 2011 KSC117-201-111845- /O.CON.KTOP.SV.W.0051.000000T0000Z-110511T1845Z/ MARSHALL-WASHINGTON- 121 PM CDT WED MAY 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR NORTHEASTERN WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES... AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN MARSHALL COUNTY...OR 12 MILES NORTHWEST OF MARYSVILLE...MOVING NORTH AT 30 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF FAR NORTHEASTERN WASHINGTON AND FAR NORTHWESTERN MARSHALL COUNTIES... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4000 9663 3992 9667 3992 9688 4001 9689 TIME...MOT...LOC 1820Z 187DEG 26KT 3998 9679 WIND...HAIL <50MPH 1.00IN $$ PHILLIPS
284 WWUS53 KTOP 111831 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 131 PM CDT WED MAY 11 2011 KSC117-201-111841- /O.CAN.KTOP.SV.W.0051.000000T0000Z-110511T1845Z/ MARSHALL-WASHINGTON- 131 PM CDT WED MAY 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES HAS BEEN CANCELLED... AT 131 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED INTO NEBRASKA...THUS THE WARNING HAS BEEN CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4000 9663 3992 9667 3992 9688 4001 9689 TIME...MOT...LOC 1831Z 187DEG 26KT 4006 9678 $$ PHILLIPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:47 PM CDT, 17 minutes earlier.
Area forecast discussion, May 11, 12:47 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1247 PM CDT WED MAY 11 2011 .UPDATE... UPDATED THE AVIATION DISCUSSION. && .DISCUSSION... THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE WITH LITTLE INHIBITION LEFT TO PREVENT THUNDERSTORM DEVELOPMENT. MODELS CONTINUE TO SHOW LITTLE IN THE WAY OF DEEP LAYER SHEAR FOR ORGANIZED UPDRAFTS INITIALLY. THEREFORE EXPECT STORMS TO PRIMARILY BE MULTI-CELLULAR WITH THE LARGE HAIL AND DAMAGING WINDS POSSIBLE. WOULD EXPECT INDIVIDUAL STORMS TO MOVE MAINLY TO THE NORTH WITH PROPAGATION OF COLD POOL AND NEW STORM DEVELOPMENT TO THE EAST AND NORTHEAST. MODELS SHOW BETTER DEEP LAYER SHEAR MOVING ACROSS CENTRAL KS AS THE NEXT SHORTWAVE LIFTS NORTHEAST. WITH A SFC BOUNDARY ACROSS NORTH CENTRAL KS...THERE IS A CONCERN THAT THE POTENTIAL FOR A FEW TORNADOS COULD INCREASE AS THIS BETTER SHEAR MOVES IN. HOWEVER THERE IS A FAIR AMOUNT OF UNCERTAINTY WITH REGARDS TO HOW MUCH INSTABILITY WILL REMAIN WITH THESE INITIAL STORMS MOVING ACROSS THE AREA. WILL HAVE TO KEEP EVALUATING THE SETUP AS THE AFTERNOON PROGRESSES. WOLTERS && .AVIATION... TIMING OF TS INTO THE TERMINALS WILL BE TRICKY. HAVE INCLUDED A TEMPO FOR THE BEST GUESS WHEN STORMS MAY ENTER THE AREA BASED ON A CONSENSUS OF MODEL OUTPUT AND CURRENT RADAR TRENDS. OUTSIDE OF THE TS THINK CONDITIONS WILL REMAIN VFR. IF TS GET INTO THE TERMINALS IFR VSBY WITH WIND GUSTS UP TO 40 MPH ARE LIKELY FROM HEAVY RAINFALL. WOLTERS && .PREV DISCUSSION... /404 AM CDT WED MAY 11 2011/ TODAY THROUGH THURSDAY...WEDNESDAY COMMENCES AN ACTIVE TIME PERIOD FOR NORTHEAST KANSAS. AS OF 08Z RADAR TRENDS SHOWED A WEAKENING IN THE LIGHT SHOWERS WHICH MOVED THROUGH THE AREA OVERNIGHT. ANOTHER ROUND OF SHOWERS IS POSSIBLE DURING THE EARLY TO MID MORNING HOURS ACROSS EASTERN KANSAS AS A SMALL BATCH OF ENERGY EJECTS NORTHEASTWARD OUT OF THE MAIN PARENT TROUGH...WHICH ACCORDING TO 08Z WATER VAPOR IMAGERY IS CURRENTLY SITTING OVER THE FOUR CORNERS REGION. WITH A RATHER WEAK ELEVATED MIXED LAYER IN PLACE EXPECT THESE MORNING SHOWERS TO REMAIN ELEVATED IN NATURE. GIVEN THE ELEVATED INSTABILITY IN THE 1500 J/KG NEIGHBORHOOD A FEW STRONG ELEVATED CELLS MAY EMERGE LATER THIS MORNING. FURTHER WEST ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS A SHARP DRYLINE WILL FORM NEAR DODGE CITY AND WILL STRETCH SOUTHEASTWARD INTO CENTRAL OKLAHOMA. IN THE MID LEVELS THE AFOREMENTIONED H5 TROUGH WHICH IS SITTING OVER THE FOUR CORNERS REGION WILL TAKE ON A NEGATIVE TILT AND EJECT SLOWLY INTO THE CENTRAL PLAINS. THE MID TO UPPER LEVEL FORCING ALONG WITH SURFACE CONVERGENCE ALONG THE DRYLINE WILL INITIATE THUNDERSTORM FORMATION ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. THESE STORMS WILL QUICKLY BECOME SEVERE...AND GIVEN THE NORTH NORTHEAST STORM MOTION STORMS WHICH FORM ON THE NORTHERN EXTENT OF THE DRYLINE WILL HAVE A CHANCE TO IMPACT THE WESTERN ZONES THIS AFTERNOON/EVENING. ALL HAZARDS ARE EXPECTED FROM THESE DRYLINE INITIATED STORMS AS THE ENVIRONMENT WILL BE FAVORABLE FOR LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO OR TWO GIVEN SURFACE BASED INSTABILITY OF 2000 TO 2500 J/KG AND CROSS DRYLINE DEEP LAYER BULK SHEAR VECTORS OF 40 TO 50 KTS. IN THE CENTRAL AND EASTERN ZONES THE WARM FRONT ASSOCIATED WITH THE SURFACE TROUGH WILL STRETCH FROM NORTHWEST KANSAS THROUGH NEBRASKA AND INTO CENTRAL IOWA...MEANING EASTERN KANSAS WILL REMAIN DEEPLY ROOTED IN THE WARM SECTOR. MODELS HAVE BEEN CONSISTENT IN BREAKING OUT CONVECTION DEEP IN THE WARM SECTOR DURING THE AFTERNOON HOURS...PERHAPS IN RESPONSE TO WARM AIR ADVECTION IN THE MID LEVELS ASSOCIATED WITH AN INCREASING MID LEVEL JET WHICH WILL CREATE SOME LOW TO MID LEVEL CONVERGENCE. THE QUESTION WILL BE WHETHER THESE STORMS CAN BECOME SURFACE BASED...AS MODELS INDICATE A RATHER WEAK CAP WILL BE IN PLACE OVER THE WARM SECTOR. THE FEELING IS THAT THE MID LEVELS WILL NOT COOL ENOUGH TO ALLOW FOR THE AFTERNOON STORMS TO BECOME ROOTED IN THE BOUNDARY LAYER...THUS THE TORNADO THREAT SEEMS MINIMAL EAST OF MANHATTAN...COUNCIL GROVE...AND MARYSVILLE. EXPECT THUNDERSTORMS TO AFFECT NORTHEAST KANSAS THROUGH THE REST OF WED EVENING/NIGHT AS ONGOING STORMS MOVE NORTH NORTHEAST. SLOWER MODEL TRENDS ALSO SHOWING A POTENTIAL FOR ANOTHER ROUND OF THUNDERSTORM ACTIVITY ON THURSDAY AS THE DRYLINE WILL NOT QUITE CLEAR THE AREA BY THURSDAY AFTERNOON. WITH THE NAM GFS AND ECMWF ALL SHOWING A FAIRLY WELL DEFINED DRYLINE SETTING UP ACROSS THE AREA...EFFECTIVELY BISECTING THE CWA...WE CAN PROBABLY EXPECT ANOTHER ROUND OF SURFACE BASED STORMS IN OUR FAR EASTERN ZONES ON THURSDAY. MID RANGE AND EXTENDED FORECAST...WILL KEEP CHANCE POPS IN THE FORECAST THROUGH THE REST OF THE WORK WEEK AS THE SLOW MOVING H5 TROUGH RESPONSIBLE FOR WEDNESDAYS THUNDERSTORMS WILL LINGER IN THE AREA THROUGH THAT TIME PERIOD. THE SURFACE COLD FRONT WILL ALSO FINALLY CLEAR THE AREA LATE IN THE WORK WEEK...SO WHILE IT PUSHES THROUGH THE AREA IT WILL GIVE AN IMPETUS TO CREATE SOME LINGERING SHOWERS WITH THE MARGINAL AMOUNT OF MOISTURE LEFT OVER FROM THE DEPARTING SYSTEM. HAVE KEPT THE WEEKEND DRY FOR NOW AS NORTHWEST FLOW MOVES OVER THE AREA AS A STRONGLY AMPLIFIED RIDGE SITS OFF TO THE WEST. WILL CONTINUE TO WATCH FOR THE POTENTIAL FOR SHOWERS THIS WEEKEND AS MODELS DO PUSH ANOTHER SHORTWAVE TROUGH ACROSS NORTHEAST KANSAS ON SUNDAY. ALTHOUGH THE FORCING WILL BE PRESENT FOR SHOWERS...THE LACK OF MOISTURE WILL MITIGATE PRECIPITATION. WILL ADD POPS IN FUTURE FORECASTS SHOULD THE POTENTIAL INCREASE. JL && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 11, 12:19 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1219 PM CDT WED MAY 11 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-121730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1219 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA THROUGH THE AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER AND DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY THROUGH FRIDAY AFTERNOON. SOME THUNDERSTORMS COULD BE SEVERE THURSDAY NEAR AND EAST OF HIGHWAY 75. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS AFTERNOON AND INTO THE EARLY EVENING. WOLTERS
In the hours before
Local storm report, May 11, 12:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL 3 S GREENLEAF 39.68N 96.98W
05/11/2011 E0.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
MRCSpecial weather statement, May 11, 12:56 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1256 PM CDT WED MAY 11 2011 KSZ009-010-111830- MARSHALL-WASHINGTON- 1256 PM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND EASTERN WASHINGTON COUNTIES... THROUGH 130 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTH AT 45 MPH ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND EASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HANOVER...BREMEN...HOLLENBURG AND OKETO. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 4001 9657 3963 9681 3966 9713 4000 9702 TIME...MOT...LOC 1755Z 200DEG 38KT 3977 9687
Local storm report, May 11, 1:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
101 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM HAIL 3 NW MINNEAPOLIS 39.15N 97.75W
05/11/2011 E0.75 INCH OTTAWA KS PUBLIC
&&
MRCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:44 PM CDT | Special Weather Statement | TOP | Morris | 16 min |
| May 11, 12:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 45 min |
| May 11, 12:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 31 min |
| May 11, 12:56 PM CDT | Special Weather Statement | TOP | Washington | 34 min |
| May 11, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 33 min |
| May 11, 5:39 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| May 11, 6:40 PM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| May 11, 6:44 PM CDT | Special Weather Statement | TOP | Brown | 31 min |
| May 11, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.